Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 53, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 4, 1998, 4:31 PM EDT for Montgomery County, Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1998, 4:31 PM EDT (20:31 UTC)
- Expired
- May 4, 1998, 5:05 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Montgomery County, VA
The radar
The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 4:45 PM EDT | Hail 0.88 | Blacksburg, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 042032 RRA SVRRNK VAC121-042105- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 431 PM EDT MON MAY 4 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN MONTGOMERY COUNTY IN SOUTHWESTERN VIRGINIA. * UNTIL 505 PM EDT. * AT 430 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES SOUTHEAST OF BLACKSBURG OR 4 MILES SOUTH SOUTHEAST OF CROCKETT SPRINGS MOVING NORTHEAST AT 15 MPH. * THIS STORM IS EXPECTED TO PASS NEAR MC DONALDS MILL AROUND 445 PM. << CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO VA PLACE OF SAFETY IMMEDIATELY. .END/NOGUEIRA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:30 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, May 4, 2:30 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT MON MAY 4 1998 DISC... WX BEGINNING TO CRANK HERE...SO THIS WL BE VERY SHORT. 18Z RNK SOUNDING HAD A LI OF MINUS TWO AND A CAPE OF 600...NOT EYEPOPPING ...BUT THE DRYING JUST ABOVE 700 MB SURE IS H85/H5 TEMP DIFF OF 27 DEGS IS ALSO FVRBL. HAVE JUST GOTTEN REPORTS OF DIME SIZE HAIL IN WYTHE COUNTY...NOT QUITE UNDER CORE OF STORM THAT MIGHT NOT BE THE BIGGEST HAIL AND STORM IS STILL ONGOING. QUICK LUK AT GSO SOUNDING IS EVEN MORE IMPRESSIVE. BEEN CONCENTRATING A LOT ON EVOLVING WX AND HAVE JUST A FEW THOTS ON FCST. XPCT CRNT EVEN TO CARRY WELL INTO THE EVE AGAIN...SPCLY ACRS PIEDMONT. BELIEVE FOG WL AGAIN DVLP TWD MORG. TMRW HOLDS BEGINS A SLOW TREND FOR IMPROVEMENT...THO W/ COLD POOL STL HANGING ARND BELIEVE THERE WL BE SCTD TSTMS AGAIN IN THE AFTN. AGREE W/ WBC ABT DRY SKIES TUES NGT AND WED. NGM FASTER IN BRINGING THE NEXT S/WV ACRS FA... IF THAT VERIFIES THERE CD BE A FEW MORE CLDS THN THE GDNCE INDICATES...AND PHPS EVEN A LTL RAFL LATE WED IN FAR WRN SXNS. NOT SURE ABT THOSE FWC HIGHS WED... ROA 48/70/50/77 630- (HIGH 1ST PD POPS FOR EVENING) LYH 51/72/51/77 6300 DAN 54/74/53/80 7300 BLF 45/63/50/73 5303 RNK 46/67/50/75 6301 DESROSIERS
In the hours before
Local storm report, May 4, 2:50 PM EDT, 1 hour 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT MON MAY 4 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
240 PM RED HOUSE VA 0.75 INCH HAIL
05/04/98 CHARLOTTE DIME SIZE HAIL
DESROSIERSLocal storm report, May 4, 2:50 PM EDT, 1 hour 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT MON MAY 4 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
240 PM RED HOUSE VA 0.75 INCH HAIL
05/04/98 CHARLOTTE DIME SIZE HAIL
DESROSIERSSpecial weather statement, May 4, 3:00 PM EDT, 1 hour 31 minutes before
NCZ006-042055- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 300 PM EDT MON MAY 4 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 285 IN EFFECT UNTIL 900 PM... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PART OF CENTRAL NORTH CAROLINA. THE FAR WESTERN BORDER OF THIS WATCH COVERS THE COUNTY OF CASWELL. THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THIS AFTERNOON AND MOVE NORTHEAST. SOME OF THESE STORMS COULD BECOME SEVERE... PRODUCING LARGE HAIL AND DAMAGING WINDS. REMAIN ALERT TO CHANGING WEATHER CONDITIONS. IF SEVERE WEATHER THREATENS YOU MOVE TO A STURDY BUILDING IMMEDIATELY. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. DESROSIERS
Special weather statement, May 4, 3:00 PM EDT, 1 hour 31 minutes before
NCZ006-042055- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 300 PM EDT MON MAY 4 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 285 IN EFFECT UNTIL 900 PM... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PART OF CENTRAL NORTH CAROLINA. THE FAR WESTERN BORDER OF THIS WATCH COVERS THE COUNTY OF CASWELL. THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THIS AFTERNOON AND MOVE NORTHEAST. SOME OF THESE STORMS COULD BECOME SEVERE... PRODUCING LARGE HAIL AND DAMAGING WINDS. REMAIN ALERT TO CHANGING WEATHER CONDITIONS. IF SEVERE WEATHER THREATENS YOU MOVE TO A STURDY BUILDING IMMEDIATELY. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. DESROSIERS
Local storm report, May 4, 3:40 PM EDT, 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT MON MAY 4 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
310 PM PULASKI VA 0.75 INCH HAIL
05/04/98 PULASKI REPORTED BY THE
PUBLIC
335 PM SHEPPARDS VA 0.75 HAIL
05/04/98 BUCKINGHAM REPORTED BY PUBLIC
DESROSIERSLocal storm report, May 4, 3:40 PM EDT, 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT MON MAY 4 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
310 PM PULASKI VA 0.75 INCH HAIL
05/04/98 PULASKI REPORTED BY THE
PUBLIC
335 PM SHEPPARDS VA 0.75 HAIL
05/04/98 BUCKINGHAM REPORTED BY PUBLIC
DESROSIERSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:04 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 46 min |
| May 4, 1:39 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 51 min |
| May 4, 1:58 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 32 min |
| May 4, 2:37 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 33 min |
| May 4, 2:57 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 18 min |
| May 4, 3:23 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 32 min |
| May 4, 3:46 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 49 min |
| May 4, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 50 min |
| May 4, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | City of Salem | 50 min |
| May 4, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 33 min |
| May 4, 6:09 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 51 min |
| May 4, 7:03 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 42 min |
| May 4, 7:06 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 34 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.